Severe DRESS syndrome with hemophagocytic lymphohistiocytosis and cryptococcal meningitis: a case report and diagnostic challenge

Read full text
Authors: Shi Yan, Yu-ting Gan, Jia-jia Li, Yu Sheng, Bing-Jun Shi
Cited by: 2
References: 23

Abstract

We report a rare and severe case of drug reaction with eosinophilia and systemic symptoms (DRESS) in a 72-year-old woman, complicated by hemophagocytic lymphohistiocytosis (HLH) and cryptococcal meningitis. The patient initially presented with fever, rash, eosinophilia, and liver dysfunction following antibiotic exposure. Despite corticosteroid therapy, she developed progressive cytopenias and neurological symptoms. Further evaluation confirmed HLH and cryptococcal infection. Treatment included intravenous immunoglobulin, antifungal agents, and multidisciplinary supportive care, resulting in gradual recovery. This case highlights the diagnostic complexity of overlapping immunologic and infectious conditions and underscores the importance of early recognition and coordinated management in patients with severe drug hypersensitivity reactions.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Autoimmune and Inflammatory Disorders Research Inflammatory Myopathies and Dermatomyositis

Publication details

Journal / source
Frontiers in Immunology
Publisher
Frontiers Media SA
Volume
17
Pages
1703040–1703040
Publication date
30 January 2026
Language
EN